Another appointment

My GP’s waiting room is a collection of blue chairs, scattered around tables with old Mojo and Country Life magazines, and the walls are covered in posters for diabetes drop-in clinics and stopping smoking advice. I assume most GP surgeries are the same, give or take the annoying radio which plays Smooth FM at deafening volume. I’ve sat on those chairs so many times in the last few years that I know every last stain and blob of walked-in chewing gum on the carpet. I know when the baby drop-in centre runs and how many patients didn’t show for appointments each month. In a way, it’s like a second home.

Today’s appointment was at 9am. I’m getting good at leaving the house on time now; usually I wind myself up into a state of total panic and end up rushing down the road, sweating and coughing like only a chain-smoker can. Although I didn’t sleep well last night – which concluded in a binge – I managed to be ten minutes early. It was only a routine appointment – medicine checks, craziness checks – but I still somehow convinced myself that I’m a “frequent flyer”; somebody who spends their lives hassling GP’s. I feel guilty for the amount of use I’ve had out of the NHS, and although my doctor has reassured me in the past that I’m not wasting anybody’s time, I’m still not convinced.

We chatted about the side-effects I’ve had from Lyrica – dizziness, nausea, stomach upsets – and also discussed the panic attacks I’ve had over the past couple of weeks. I asked if it could be caused by Lyrica, rather than my anxiety getting worse, and he said that although it’s not a common side-effect, it can happen and my history of severe anxiety makes me more likely to react in that way than the usual 1 in 1000. I feel a bit happier knowing it could simply be down to medication; I can cope with that.

He asked how I’ve been doing on Lyrica otherwise, and I told him the truth; that I’ve slept properly for the first time in years, I can walk without a stick most days, and that I’m in much less pain. I have considered that perhaps all this is placebo effect, but even if it is… I feel better than I have done in a long time, and I can see a future again. With that in mind, my GP has upped the dose from 150mg a day to 300, and once I’m settled on the right amount he’ll keep me on it long-term. Great news, and again… hope for the future. It feels amazing to know I’m still being taken seriously by medicine, if not society.

About these ads

27 Comments

  1. I know what you mean about knowing every blob and chewing gum stain on chairs and all the stupid posters on the wall. You’d think after a while they’d change that shit out occasionally. Even I change out my pictures on my walls because it becomes mundane looking at the same thing over and over.
    Waiting rooms just suck overall.
    Glad that you’re getting results from the Lyrica despite some of the side effects.

  2. Yes. I used to be a frequent flier at the GP surgery – once a week affair when I was actively suicidal for months on end. I am now paranoid about stepping foot into the practice cause I wound myself up so much about what even the receptionist thinks of me taking up so much NHS time! I’m glad youve got that kind of relationship with your GP where you can be honest about these things. B

  3. Good to be taken seriously. I’ve developed a nice anxiety in my last few years. It pisses me off at times, but it affects my ability to go see a Dr about it, lols. So I take it one day at a time and just avoid my triggers. It’s a good idea, I hope!

  4. As it goes it is time to pass on my Reader Appreciation Award and I pass it on to you. Thanks for keeping me entertained. I really like your blog.

    If you don’t want to accept it you don’t have to, but if you do click here to see what you need to do. There is a link to your page there.

  5. For a while there I was suffering from terrible suicidal nightmares, and my doctor told me the same thing that though it is rare it could be the lyrica so I stopped it. Wrong move for move, I suffered my pain, numbness, and tingling then ever, I could not function at all. Back on the lyrica I went, screw the side effects, well the nightmares telling me to jump out the window did not come back, thank goodness, thus it was most likely stress for me.

    • This is why I don’t want to stop taking it; I couldn’t cope with all the pain coming back. I mean, I’m still in pain… but it’s duller. Something I can cope with a little better. I’ve been having nightmares too, so maybe there IS a link. Not suicidal ones (that must have been awful) but dark, confusing nightmares in which I’m being hunted down by someone or something I never see. They’ve only been happening since I started Lyrica, and I’m hoping they’ll stop in a few weeks. I’m glad they stopped for you.

  6. I have been on 50mg of Lyrica for about 4 yrs now, only 150 because I am hyper sensitive to a side effect that causes my eyes to blur. It would not go away but at 150 its not there. My pain management doc also put me on Savella which I take with the Lyrica. It took my need of opiate from 180mg a day down to just 10mgs.

    Has my vote but I am concerned about long term effects because I’m older In my 50;s. But its the one med that has helped all the symptoms, not just mask them.

    I wish for you to have fantastic releif and pain- LESS days.

    • I get that side effect too; it’s awful isn’t it? Proud of you for lowering the opiate dose, I know (obviously!) how hard it is, and 10mg is great. I’m trying not to worry too much about the long term effects from Lyrica; I’m just concentrating on what it’s doing for me now… 300mg seems pretty good. Yeah I’m half-blind and edgy, but I can lift my arms above my head for the first time in years. I figure nothing’s perfect, especially medication.

      I wish the same for you; take much care, and gentle hugs <3

Send me love.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s